Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 7, 2014Codington County, Deuel County, Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2014, 2:05 PM CDT for Codington County, Deuel County, Grant County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2014, 2:05 PM CDT (19:05 UTC)
Expired
May 7, 2014, 2:45 PM CDT
In force
40 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Codington County, SD, Deuel County, SD, Grant County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 2:17 PM CDTHAIL 14 S Waverly, SDLARGEST STONES WERE QUARTER SIZED. GROUND WHITE WITH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WUUS53 KABR 071905
SVRABR
SDC029-039-051-071945-
/O.NEW.KABR.SV.W.0002.140507T1905Z-140507T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
205 PM CDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  NORTHWESTERN DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTH CENTRAL GRANT COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 245 PM CDT

* AT 202 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAVERLY...OR
  10 MILES EAST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TROY AROUND 225 PM CDT.
  SOUTH SHORE AND STRANDBURG AROUND 230 PM CDT.
  STOCKHOLM AROUND 240 PM CDT.

THIS WARNING INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 181 AND 183.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 382 AND 384.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4521 9689 4506 9659 4487 9698 4494 9707
TIME...MOT...LOC 1906Z 212DEG 19KT 4496 9696

HAIL...1.00IN
WIND...<50MPH

$$
FOWLE
2 follow-up statements
161 
WWUS53 KABR 071931
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT WED MAY 7 2014

SDC029-039-051-071945-
/O.CON.KABR.SV.W.0002.000000T0000Z-140507T1945Z/
GRANT SD-DEUEL SD-CODINGTON SD-
231 PM CDT WED MAY 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CODINGTON...NORTHWESTERN DEUEL AND SOUTH CENTRAL GRANT COUNTIES UNTIL
245 PM CDT...

AT 228 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROY...OR 15
MILES NORTHEAST OF WATERTOWN...MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTH SHORE AND STRANDBURG AROUND 240 PM CDT.
  STOCKHOLM AROUND 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4521 9689 4506 9659 4487 9698 4494 9707
TIME...MOT...LOC 1931Z 212DEG 19KT 4505 9690

HAIL...1.00IN
WIND...<50MPH

$$
FOWLE
935 
WWUS53 KABR 071940
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
240 PM CDT WED MAY 7 2014

SDC029-039-051-071951-
/O.EXP.KABR.SV.W.0002.000000T0000Z-140507T1945Z/
GRANT SD-DEUEL SD-CODINGTON SD-
240 PM CDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CODINGTON...
NORTHWESTERN DEUEL AND SOUTH CENTRAL GRANT COUNTIES WILL EXPIRE AT
245 PM CDT/145 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4521 9689 4506 9659 4487 9698 4494 9707
TIME...MOT...LOC 1941Z 212DEG 19KT 4509 9686

$$
FOWLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:04 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 7, 1:04 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
104 PM CDT WED MAY 7 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

MADE A FEW CHANGES TO THE FORECAST THIS MORNING...MAINLY TO
DECREASE POP THROUGH THIS AFTERNOON. AN UPPER LEVEL SHORT WAVE
JUST OFF TO THE WEST OF ABERDEEN WILL CONTINUE TO PUSH
NORTHEASTWARD INTO NORTH DAKOTA. THIS SYSTEM IS PRODUCING LIGHT
SHOWERS ACROSS NORTH CENTRAL SOUTH DAKOTA. BETTER LLM AND SHEAR
FURTHER EAST IS RESULTING IN MARGINALLY STRONG STORMS WITH RADAR
SHOWING SOME SMALL HAIL POSSIBLE. THESE STORMS SHOULD CONTINUE
PUSHING INTO SE NORTH DAKOTA WITHIN THE NEXT FEW HOURS. THERE IS A
GOOD POSSIBILITY FOR DRY CONDITIONS THROUGH THIS AFTERNOON BEFORE
THE NEXT UPPER LEVEL SHORT WAVE MOVES INTO THE REGION FROM THE
SOUTHWEST.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH FRIDAY

WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY CONTINUES BOTH SOUTH
AND WEST OF THE CWA THANKS TO SOUTHWEST FLOW ALOFT WITH WEAK
EMBEDDED WAVES. THE 06Z HRRR BRINGS CONVECTIVE REMNANTS INTO THE
WESTERN CWA THROUGH THE MORNING HOURS...BUT HAVE ALREADY SEEN
SIMILAR ATTEMPTS BY SHOWERS TO CROSS INTO THE FORECAST AREA...ONLY
TO WASH OUT...SO FORECASTER CONFIDENCE CONTINUES TO REMAIN LOW
EVEN IN THE NEAR TERM.

MODELS DO HAVE A BETTER DEFINED WAVE MOVING UP FROM THE SOUTH
TODAY. BEST ISENTROPIC FORCING WILL SET UP JUST NORTH OF A KMBG
TO KPHP LINE. INSTABILITY PEAKS JUST SOUTH OF A WARM FRONT FOR THE
EASTERN CWA THIS AFTERNOON AS WELL. LOOKING AT NAM/RAP
PROFILES...SURFACE BASED CONVECTION APPEARS UNLIKELY AS THE FRONT
IS SOUTH OF THE CWA...AND GUIDANCE HAS A DIFFICULT TIME WARMING
ENOUGH TO OVERCOME THE INVERSION. STEEP LAPSE RATES ABOVE THE
INVERSION WITH STRONG SOUTHWEST MID LEVEL FLOW WILL SUPPORT A HAIL
THREAT IF ANY STORMS DO DEVELOP.

OVERNIGHT...A COUPLED JET STRUCTURE WILL SUPPORT AN AREA OF RAIN
THAT WILL LIFT OUT OF THE NEBRASKA PANHANDLE THROUGH
WESTERN/CENTRAL SOUTH DAKOTA. MOST OF THE GUIDANCE TAKES THIS
FEATURE NORTHEAST BETWEEN KPIR AND KMBG...THOUGH SREF GUIDANCE IS
A TAD FARTHER WEST. SREF PROBABILITIES SUGGEST FAIRLY HIGH QPF
POTENTIAL WITH THIS FEATURE...WHICH IS SUPPORTED WITHIN MOST
GUIDANCE. THE GFS IS PEGGED AT NEARLY 30 MICROBARS OF LIFT BY 12Z
THURSDAY. TROWAL WRAP AROUND LIGHT RAIN WILL CONTINUE THROUGH THE
DAY...BUT WE WILL SEE ISENTROPIC DOWNGLIDE BY LATE
AFTERNOON/EVENING HELPING TO DRY US OUT FOR FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

THE EXTENDED PERIOD CONTINUES THE ACTIVE PATTERN WITH A COUPLE OF
SYSTEMS MOVING THROUGH. THE FIRST WEAKER WAVE MOVES OFF THE
ROCKIES FRIDAY NIGHT AND INTO EASTERN SD SATURDAY BRINGING SOME
SHOWERS AND TSTORMS.

THERE WILL LIKELY BE A BRIEF BREAK IN PRECIP SAT MORNING BEFORE A
MORE WELL DEVELOPED SFC LOW ENTERS THE CENTRAL PLAINS SAT NIGHT.
AT THE SAME TIME AN UPPER LOW WILL DROP DOWN INTO ND. WHILE THE
MODELS AGREE ON THE SFC SYNOPTIC PATTERN...THERE IS SOME
DISCREPANCY AT JUST WHEN THE UPPER TROF WILL BEGIN TO AFFECT THE
NORTHERN PLAINS. THIS WILL INFLUENCE AREAL COVERAGE OF PRECIP
DURING ANY GIVEN PERIOD FROM SAT NIGHT THROUGH TUESDAY. THE ECMWF
KEEPS THE PRECIP ONLY OVER THE FAR SOUTHERN CWA WHILE THE GFS HAS
THE ENERGY FROM THE UPPER LOW DIGGING A LITTLE FARTHER SOUTH ON
SUNDAY. KEPT ALLBLEND POPS FOR NOW OVER THE WEEKEND BUT A DRIER
SOLUTION IS POSSIBLE.

TEMPERATURES WILL TREND DOWN THROUGH THE PERIOD WITH THE COOLEST
TEMPS OCCURRING WHEN THE LONGWAVE TROUGH MOVES OVER THE PLAINS.
TEMPS WILL BE AROUND 10 DEGREES COOLER THAN AVERAGE BY THE LATTER
HALF OF THE EXTENDED.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

REGIONAL SATL AND RADAR ANALYSIS SHOWS LAST OF THE MORNING SHOWERS
AND TSTORMS EXITING THE AREA TO THE NORTH AND NORTHEAST AND SOME
BINOVC OR CLR SKIES DEVELOPING ACROSS CENTRAL AND NERN SD. VFR
CONDITIONS EXPECTED AT ALL TERMINALS INTO THE AFTN. KEPT VCTS FOR
LATER THIS AFTN AT ATY AS EAST CENTRAL SD STANDS THE BEST CHC TO
SEE TSTORMS DEVELOP. PUSHED RAIN CHANCES BACK FARTHER INTO THE
EVENING FOR ABR AS LATEST GUIDANCE SUGGESTS AREA OF PCPN MOVING
IN AFTER SUNSET AND LATE TONIGHT. HELD ONTO RAIN CHANCES FOR PIR
AND MBG EARLY THIS EVENING WITH BEST SHOT OF RAIN LATE AS WELL.
RAIN IS EXPECTED TO CONTINUE FOR ALL TAF SITES DURING THE MRNG HRS
THURSDAY WITH MVFR CIGS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...SD
SHORT TERM...CONNELLY
LONG TERM...WISE
AVIATION...VIPOND

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 7, 4:15 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT WED MAY 7 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
415 AM CDT WED MAY 7 2014 /315 AM MDT WED MAY 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STORMS HAVE THE POTENTIAL TO PASS THROUGH THE FORECAST AREA THOUGH
THE MORNING AND AFTERNOON HOURS. HAIL WILL BE THE MAIN THREAT WITH
ANY ISOLATED STRONGER STORMS THAT DO DEVELOP...MAINLY IN EASTERN
SOUTH DAKOTA. A MORE WIDESPREAD THREAT FOR STORMS WITH LARGE HAIL
IS EXPECTED THIS EVENING FOR EASTERN SOUTH DAKOTA...WITH HEAVY
RAIN POSSIBLE IN WESTERN AND CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS MAY BE REQUESTED.

CONNELLY

In the hours before

Special weather statement, May 7, 1:22 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
122 PM CDT WED MAY 7 2014

MNZ046-SDZ021-071845-
BIG STONE-GRANT-
122 PM CDT WED MAY 7 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN GRANT
AND SOUTHERN BIG STONE COUNTIES UNTIL 145 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ALBEE...OR 8 MILES SOUTHEAST OF
MILBANK...MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE BIG STONE CITY...ODESSA AND
ORTONVILLE.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD
Special weather statement, May 7, 1:43 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
143 PM CDT WED MAY 7 2014

SDZ022-071915-
HAMLIN-
143 PM CDT WED MAY 7 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HAMLIN
COUNTY UNTIL 215 PM CDT...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAMLIN EDUCATION CENTER...OR 18 MILES WEST
OF ESTELLINE...MOVING NORTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE HAYTI AND CASTLEWOOD.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SD
Local storm report, May 7, 1:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
151 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             ORTONVILLE              45.30N  96.44W
05/07/2014  E0.50 INCH       BIG STONE          MN   EMERGENCY MNGR

            FEW DIME SIZE STONES...MANY SMALLER

&&

EVENT NUMBER ABR1400356

NWS

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.